Wednesday, April 29, 2009

Politically Incorrect

You are doing a surgical wound debridement in the OR on an abscess infected with methicillin resistant Staphylococcus aureus. You ask the anesthesiologist to give the drug shown above. About 15 minutes into the case, the anesthesiologist mentions the patient is getting flushed. You look over and you see erythema on the upper chest, neck, and face. The patient is slightly hypotensive. If he were awake, you might complain of pruritis, pain, and muscle spasms.

Challenge: What is the drug and what is this reaction called?

Image shown under GNU Free Documentation License.

2 comments:

Alex said...

red man syn

Craig Chen said...

Nice job!
-
Politically Incorrect

This is red man syndrome, the most common adverse reaction from vancomycin administration. Vancomycin is used for gram positive infections including MRSA. Red man syndrome is a histamine-mediated flushing during or immediately after administration of the drug, usually involving the head and neck. It can be reduced or eliminated by avoiding excess doses and prolonging infusion time (<500mg/h).

Sources: UpToDate; Wikipedia.